Alert archive / Missouri / Areal Flood Warnings in 2017
Areal Flood Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this areal flood warning at Apr 21, 2017, 1:54 PM CDT for 6 counties in Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2017, 1:54 PM CDT (18:54 UTC)
- Expired
- Apr 22, 2017, 2:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, MO, Laclede County, MO, Shannon County, MO, Texas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -171 m²/s²
- 0-3 km storm-relative helicity
- -150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 21, 12:00 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 21, 12:00 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Fri Apr 21 2017
.SYNOPSIS...
Issued at 305 AM CDT Fri Apr 21 2017
As a stationary frontal boundary sits just south of our region
through late tonight and into early Saturday, waves of rainfall
will continue to develop across the central plains and push
through our area. With each round of rainfall, flooding concerns
will gradually increase, especially south of the HWY 54 corridor.
Gradual clearing can be expected by late weekend and into early
next week. After a few days of pleasant weather early to midweek,
more unsettled weather is anticipated.
&&
.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Apr 21 2017
Showers and a few embedded thunderstorms have developed across
southeast Kansas and the Missouri Ozarks early this morning. This
activity is forecast to continue to develop/expand eastward
through the morning. A series of upper level disturbances should
keep precipitation going through much of the day. A less subtle
wave will then eject from the Rockies and into the southern plains
this afternoon. There may be a very slight break in the rainfall
late morning/early afternoon (respectively), however, with the
evolution of the waves, think that any break will be short-lived
before additional showers and storms develop/expand into the
region from the west.
From a severe weather standpoint, there will be just enough
elevated instability and wind shear or a hail/gusty wind threat,
however, the main story with this storm system will likely be the
potential for flooding (see below).
Eventually, a surface low with its parent mid level wave will
shift eastward during the morning Saturday. This should push the
heavier rain off to the east. Although much of the heavier
rainfall moves east, we will still be left with some light rain
showers/drizzle. It will also be noticeably cooler with some
locations not even getting above 50 degrees.
In terms of storm totals, most short term and global guidance have
increased amounts across the I44 corridor. Went ahead and added
Bourbon and Vernon Counties to the Flood Watch due to receiving
around an inch of rain yesterday with an additional 1-2 expected
up that way before all said and done. Around the I44 corridor and
especially south, think rainfall amounts of 2-4" with locally
higher amounts (say 5") is still reasonable. With soils becoming
quickly saturated (if not already) flooding concerns will grow
with each wave of heavier rainfall through today and especially
into the evening/overnight tonight.
.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Apr 21 2017
Precipitation and eventually clouds should slowly start to
decrease as the pesky late week system continues to exit stage
right by Sunday. Upper level ridging is then expected to build over
our area next week. This will allow temperatures to warm back
into the normal range after a below average weekend.
The weather once again turns unsettled mid to late week next week
as another series of mid level waves move from the southern
plains and into our region. At this time, timing and exact impact
of each wave are still difficult to resolve, however, this looks
to be a decent opportunity of more showers and thunderstorms
through perhaps early next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CDT Fri Apr 21 2017
Mainly IFR with some MVFR for the next 24 hour period at the 3
terminal forecast points. First round of convection has shifted
east of the area late this morning with the next round of rain
with some embedded thunderstorms pushing in from the southwest.
The rain will likely continue into the overnight hours as a strong
shortwave pushes in from Kansas and surface low pushes across AR.
Could turn into more of a drizzle/light rain heading into the last
6 to 8 hours of the TAF.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066-077>082-088>098-
101>106.
KS...Flood Watch through Saturday morning for KSZ073-097-101.
&&
SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...LindenbergHazardous weather outlook, Apr 21, 1:28 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 128 PM CDT Fri Apr 21 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221830- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 128 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Flooding risk. Elevated Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Moderate to heavy rainfall with embedded thunderstorms will continue to impact the area this afternoon. The back edge of this round of precipitation will begin pushing across eastern Kansas and western Missouri by mid afternoon with the rainfall spreading east across the eastern Ozarks. Another round of rainfall with embedded thunderstorms is expected to move into the area tonight. The heavy rainfall will fall on already saturated ground with additional rainfall totals of 1 to 3 inches possible. The excessive rainfall will result in an elevated risk of flooding and flash flooding, especially along rivers, streams, poor drainage areas and low water crossings. Some wind gusts in excess of 30 mph will be possible, mainly over western Missouri into extreme southeast Kansas this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Residual flooding will be possible during much of the day Saturday from heavy rainfall on Friday. Our next storm system will set up across the central plains by mid week next week. Additional showers and thunderstorms will be possible during this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Apr 21, 12:14 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM FLASH FLOOD COLUMBUS 37.17N 94.84W
04/21/2017 CHEROKEE KS EMERGENCY MNGR
NUMEROUS LOW WATER CROSSINGS ARE FLOODED
THROUGHOUT CHEROKEE COUNTY.
&&
BURCHFIELDLocal storm report, Apr 21, 1:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLOOD 3 SW POTTERSVILLE 36.67N 92.06W
04/21/2017 HOWELL MO DEPT OF HIGHWAYS
STATE HIGHWAY K IS CLOSED DUE TO FLOODING.
&&
BURCHFIELDLocal storm report, Apr 21, 1:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 4 WNW AVA 36.97N 92.73W
04/21/2017 DOUGLAS MO DEPT OF HIGHWAYS
STATE HIGHWAY Y IS CLOSED DUE TO FLOODING AT
COWSKIN CREEK.
&&
BURCHFIELDLocal storm report, Apr 21, 1:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 2 E AVA 36.96N 92.62W
04/21/2017 DOUGLAS MO DEPT OF HIGHWAYS
STATE HIGHWAY FF IS CLOSED DUE TO FLOODING
AT HUNTER CREEK.
&&
BURCHFIELDLocal storm report, Apr 21, 1:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 4 NNW BRUSHYKNOB 37.01N 92.52W
04/21/2017 DOUGLAS MO DEPT OF HIGHWAYS
STATE HIGHWAY U IS CLOSED DUE TO FLOODING AT
BRYANT CREEK.
&&
BURCHFIELDLocal storm report, Apr 21, 1:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD 4 SSE FORDLAND 37.10N 92.92W
04/21/2017 WEBSTER MO DEPT OF HIGHWAYS
STATE HIGHWAY Z IS CLOSED DUE TO FLOODING AT
THE FINLEY CREEK.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:36 PM CDT | River Flood Warning | SGF | Vernon | 5 days |
| Apr 21, 5:45 AM CDT | Areal Flood Warning | SGF | Barry, McDonald, Newton | 8 hr |
| Apr 21, 8:25 AM CDT | Areal Flood Warning | SGF | Howell, Oregon, Shannon | 12 hr |
| Apr 21, 8:32 AM CDT | River Flood Warning | SGF | McDonald | 65 hr |
| Apr 21, 8:56 AM CDT | River Flood Warning | SGF | Cedar | 3 days |
| Apr 21, 8:56 AM CDT | River Flood Warning | SGF | Bates, Vernon | 6 days |
| Apr 21, 8:56 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| Apr 21, 9:09 AM CDT | River Flood Warning | SGF | Pulaski | 41 hr |
| Apr 21, 9:09 AM CDT | River Flood Warning | SGF | Pulaski | 66 hr |
| Apr 21, 9:09 AM CDT | River Flood Warning | SGF | Phelps | 3 days |
| Apr 21, 9:13 AM CDT | Flash Flood Warning | SGF | Jasper | 12 hr |
| Apr 21, 9:16 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 12 hr |
| Apr 21, 10:16 AM CDT | River Flood Warning | SGF | Stone | 62 hr |
| Apr 21, 10:17 AM CDT | Areal Flood Warning | SGF | Barton | 12 hr |
| Apr 21, 10:40 AM CDT | Flash Flood Warning | SGF | Lawrence | 12 hr |
| Apr 21, 11:00 AM CDT | Flash Flood Warning | SGF | Christian, Greene, Stone, Taney | 12 hr |
| Apr 21, 11:53 AM CDT | Areal Flood Warning | SGF | Cedar, Dade, Polk, Vernon | 12 hr |
| Apr 21, 1:07 PM CDT | Areal Flood Warning | SGF | Douglas, Ozark | 12 hr |
| Apr 21, 2:28 PM CDT | River Flood Warning | SGF | Jasper | 55 hr |
| Apr 21, 2:28 PM CDT | River Flood Warning | SGF | Jasper | 3 days |
| Apr 21, 6:19 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more | 12 hr |
| Apr 21, 8:56 AM CDT | River Flood Warning | SGF | Bourbon | 67 hr |
| Apr 21, 1:31 PM CDT | River Flood Warning | SGF | Bourbon | 59 hr |
| Apr 21, 2:28 PM CDT | River Flood Warning | SGF | Cherokee | 3 days |
Nearby
Areal Flood Warnings in Missouri, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.